Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 1, NWS Glasgow, MT

January 3, 2012Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 3, 2012, 7:45 AM MST for Phillips County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2012, 7:45 AM MST (14:45 UTC)
Expired
Jan 3, 2012, 12:00 PM MST
In force
4 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WWUS75 KGGW 031445
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
745 AM MST TUE JAN 3 2012


MTZ060-031900-
/O.NEW.KGGW.HW.W.0001.120103T1445Z-120103T1900Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
745 AM MST TUE JAN 3 2012

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

* WINDS...SUSTAINED NEAR 40 MPH WITH GUSTS TO 60 MPH.

* TIMING...THE STRONG WINDS WILL CONTINUE THROUGH THE MORNING
  HOURS...BEFORE DIMINISHING BY EARLY AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING ON HIGHWAY 191 SOUTH
  OF MALTA MAY HAVE TROUBLE CONTROLLING THE VEHICLE IN THESE
  STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
397 
WWUS75 KGGW 031853
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1153 AM MST TUE JAN 3 2012

MTZ060-032000-
/O.EXP.KGGW.HW.W.0001.000000T0000Z-120103T1900Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
1153 AM MST TUE JAN 3 2012

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

STRONG WINDS HAVE DECREASED TO 30 TO 40 MPH. THEREFORE THE HIGH
WIND WARNING WILL EXPIRE AT NOON MST TODAY.



$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 3, 2:42 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 3, 2:42 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 AM MST TUE JAN 3 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
SHORTWAVE TROUGH WILL MOVE ACROSS MONTANA THIS MORNING AND FLATTEN
AN UPPER RIDGE. AT THE SAME TIME A COLD FRONT BOUNDARY WILL MOVE
THROUGH EASTERN MONTANA THIS MORNING. WHILE THERE WILL BE WEAK COLD
AIR ADVECTION ALOFT...BETTER MIXING OF THE ATMOSPHERE WILL RESULT
IN A WARMER DAY TODAY FOR MANY LOCATIONS ESPECIALLY AREAS THAT
STAYED UNDER THE INVERSION ON MONDAY. THE STRONGEST WINDS AT 850
MB (50 KNOTS) MOVE THROUGH THIS MORNING BEFORE THE INVERSION CAN
BE COMPLETELY MIXED OUT SO WHILE IT WILL BE BREEZY OR WINDY TODAY
WITH WEST WINDS...WIND SPEEDS WILL STAY BELOW WARNING CRITERIA.

RIDGE QUICKLY BEGINS REBOUNDING OVER THE NORTHERN ROCKIES
FOLLOWING THE SHORTWAVE THIS AFTERNOON. WARM AIR SPREADS EAST
TONIGHT AND WEDNESDAY...AND MAIN QUESTION FOR WARMING IS HOW MUCH
LOW LEVEL MIXING OCCURS. LACK OF SNOW COVER WILL HELP THE WARMING
BUT POTENTIAL FOR CHINOOK CLOUD SHIELD MAY LIMIT THAT.
ALSO...JANUARY TEMPERATURES ABOVE 50 AT GLASGOW ARE RARE WITH
ONLY 38 OCCURRENCES IN 115 YEARS AND EVEN RARER TO THE NORTH AND
EAST WHERE MEDICINE LAKE HAS BEEN ABOVE 50 IN JANUARY ONLY 8 TIMES
IN THE LAST 100 YEARS. THE SOUTHWEST WILL SEE TEMPERATURES IN THE
60S ON WEDNESDAY. THE UNSEASONABLY WARM AIR LINGERS INTO THURSDAY
ALTHOUGH THE RIDGE WILL BE FLATTENED BY THE NEXT APPROACHING
SHORTWAVE TROUGH AND COLD FRONT. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS THURSDAY NIGHT WITH A FAST MOVING SHORT
WAVE TROUGH RIDING ALONG THE INTERNATIONAL BORDER. THIS SENDS A
COLD FRONT ACROSS NORTHEAST MONTANA. WHERE 850MB TEMPERATURES AS
12Z THURSDAY WERE AROUND 15*C...BY 12Z FRIDAY THEY WILL HAVE
FALLEN TO AROUND -2*C. VERY LITTLE MOISTURE WILL BE ASSOCIATED
WITH THIS WAVE...SO WILL KEEP POPS AT SLIGHT CHANCE. 850MB
TEMPERATURES SUGGEST ANY PRECIPITATION WOULD BE A MIX. IN
ADDITION...SURFACE PRESSURE GRADIENTS WILL TIGHTEN UP. WITH
CAA...GUSTY WEST TO NORTHWEST WINDS ARE LIKELY OVERNIGHT.

FRIDAY/SATURDAY...A RE-ENFORCING WIND PROFILE WILL MAINTAIN AND
INCREASE NW WINDS FRIDAY MORNING BEFORE THE GRADIENT RELAXES IN
THE AFTERNOON. WITH CONTINUED NORTHWESTERLY CAA...TEMPERATURES
WILL DROP CONSIDERABLY FROM 25-30 DEGREES ABOVE NORMAL ON THURSDAY
TO AROUND 10 DEGREES ABOVE NORMAL ON FRIDAY...COOLING CONTINUING
INTO SATURDAY. WINDS WILL RAPIDLY DIMINISH FRIDAY NIGHT AND REMAIN
DIMINISHED ON SATURDAY.

SATURDAY NIGHT THROUGH MONDAY...ANOTHER AMPLIFIED UPPER LEVEL
RIDGE REFORMS OVER THE WEST WHICH SENDS A WARM FRONT INTO
NEMONT. THIS WILL BEGIN A SLIGHT WARMING TREND FOR SUNDAY AND
MONDAY. HIGH SURFACE PRESSURE IN THE WEST AND A LEE SURFACE TROUGH
OVER THE CANADIAN PRAIRIE PROVINCES WILL MAINTAIN A WESTERLY
SURFACE WIND. HIGHS SHOULD RANGE AROUND 10 TO 20 DEGREES ABOVE
NORMAL.

MONDAY NIGHT AND BEYOND...ANOTHER SHORTWAVE TROUGH SWINGS INTO THE
PACNW AND WESTERN CANADA MONDAY NIGHT. MODELS SUGGEST THAT THIS
WAVE WILL MOVE ACROSS THE CANADIAN ROCKIES AND DROP INTO MONTANA
LATE TUESDAY...DEPRESSING THE ARCTIC BOUNDARY SOUTH INTO NEMONT.
THE RESULT SHOULD BE TEMPERATURES FALLING CLOSE TO NORMAL WITH
SOME SNOW TO GO WITH THE WAVE. BUT SINCE THAT IS DAY 7 AND
8...WILL STAY WITH SLIGHT CHANCE POPS FOR NOW. SCT

&&

.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT. AN UPPER LEVEL SHORTWAVE DISTURBANCE
THIS MORNING SENDS A DRY COLD FRONT EAST ACROSS THE REGION. THE
MAIN EFFECT WILL BE MID TO HIGH CLOUDS AND GUSTY WEST TO NORTHWEST
WINDS BEHIND THE FRONT. EXPECT WINDS OF 15 TO 25 KTS THROUGH THIS
AFTERNOON. WIND WILL DIMINISH TO AROUND 10KTS OR LESS BY THIS
EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 3, 3:26 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MST TUE JAN 3 2012

MTZ016>027-059>062-040100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
326 AM MST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS 20 TO 35 MPH ARE EXPECTED SOUTH OF
THE MISSOURI RIVER TODAY. TO THE NORTH OF THE MISSOURI
RIVER TODAY...LOOK FOR WEST TO NORTHWEST WINDS 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.